Puerto Rico, 2018Flood and Hail in Puerto Rico, August 5 to 6, 2018
August 5 to 6, 2018 · NWS SJU · 2 events in 2 counties and zones
Tropical wave combined with an upper-level low to create shower and thunderstorm across different sectors of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical wave combined with an upper-level low to create shower and thunderstorm across different sectors of Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 5, 12:02 PM AST, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 5, 12:02 PM AST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1202 PM AST Sun Aug 5 2018
.UPDATE...
Doppler radar shows scattered showers moving along the northern
coast of Puerto Rico. These showers produced heavy rain over the
San Juan metro area this morning, and over northwestern Puerto
Rico. Moisture ahead of the axis of the wave is being enhanced by
the upper level low to the north of Puerto Rico and the Upper
level high to to east, these features are causing convergence.
Model guidance keeps the strongest divergence aloft in the
southern Caribbean waters this is where the strongest convection
has remained since this morning. Currently convection has started
to spread to north and possible will effect the southern portions
of Puerto Rico later this afternoon. Showers and isolated
thunderstorms are expected to develop over the northwest and
western Puerto Rico this afternoon. Some showers and thunderstorms
may cause brief heavy rainfall, therefore urban and small stream
flooding, and ponding of roadways is possible across western
Puerto Rico.
Monday a tropical wave will move into the region and will be
helped by a trough to the west of Puerto Rico. At this time there
are some difference in current model guidance from the last couple
of days. The GFS and EURO showed 500 mb, 250 mb heights and
temperatures deceasing early this week, now the models have backed
off this trend. The GFS and Euro shows ridging at 500 mb instead
of a trough with the troughiness remaining well to the east of
Puerto Rico. As a result high resolution models have decreased
rainfall amounts over the U.S. Virgin Islands and Puerto Rico.
This recent trend models have backed away from the unstable
conditions that were forecasted over the last several days.
Another inhibiting factor is the Saharan dust that is current
across the east Atlantic and local area creating drier conditions
and taking way the low level moisture need for instability.
&&
.AVIATION...SHRA are expected across the most of the terminal
sites today. Another noon convection has started to develop to the
east and will continue to progress to the west. Terminals TJMZ and
TJBQ could see SHRA/TSRA by 05/18Z and continuing until 05/22Z.
Sfc winds out of the east at 10 to 15 kts with higher gusts.
&&
.MARINE...Seas 4 to 6 feet with winds 10 to 20 kts are expected
today. Showers and isolated thunderstorms are expected to develop
across the north Atlantic and Caribbean waters today and through
the overnight hours due to a tropical wave that will move into the
region late tonight.
&&
.PREV DISCUSSION... /issued 439 AM AST Sun Aug 5 2018/
SYNOPSIS...An upper-level low currently located north of Puerto
Rico will continue to move westward into the southwest Atlantic
through mid week. A tropical wave and its associated moisture
field will move over the region late tonight through Monday. A
drier and stable weather pattern is expected by Tuesday and will
hold through Friday. Another tropical wave may impact the region
by next Saturday.
SHORT TERM...Today through Tuesday...
There is Saharan dust over the local area and it will persist over
the next several days. Approaching tropical wave will cause an
increase in the available moisture across the local area today into
Monday. There is also an upper low that is moving west just north of
the local area. The combination of these two features will cause an
increase in shower and thunderstorms potential across the local area
depending on the positioning. At this time, satellite imagery shows
areas of convection over the Caribbean just south and east of the
upper low, and this area of convection is expected to move west as
the upper low moves west. Having said that, there is some
disagreement among the model guidance and also among the different
model runs. Most of the different models, both global and high
resolution, show that there will be showers and thunderstorms across
Puerto Rico this afternoon while a few showers are expected
elsewhere. Then for tonight, the showers and thunderstorms are
forecast to remain mainly over the local waters. The only model that
shows some convection over land areas tonight is the ECMWF, that has
some rain across eastern PR, the rest of the models have the
convection over water. In addition, the rainfall amounts and
coverage has diminished over land areas for Monday, keeping the
convection to portions of the northwest quadrant of Puerto Rico
in the afternoon.
Bottom line is that the interaction of this tropical wave and the
upper low will bring an increase of shower and thunderstorm
activity to the local area. The local forecast highlights the areas
where the highest chance of rain is expected.
For Tuesday, the tropical wave passes and drier air moves in.
Rainfall activity is expected to diminish quite a bit and mainly fair
weather with haze is to be expected.
LONG TERM...Wednesday through Sunday...
Model guidance continues to indicate that the drier than normal
air mass as well as the high concentration of Saharan dust
particulates will hold through Friday. Therefore, expect mainly
fair weather conditions and hazy skies with very limited shower
activity. The area that has the best probability of observing
shower activity will be across western PR during the afternoons
due to strong heating, sea breeze convergence, and topographical
effects. Even these showers that do manage to develop across
western PR during the afternoons are expected to be short-lived
and not produce significant rainfall accumulations given the dry
air mass in place.
By Saturday, model guidance continues to indicate the arrival of
another tropical wave. Therefore, a significant increase in
shower and thunderstorm activity is possible. Given that we are
still almost a week away from this solution, details on the timing
and the amount of rainfall expected are uncertain. A quieter day
is expected by next Sunday as the tropical wave moves away.
AVIATION...SHRA activity is expected to gradually increase today.
For the morning hours light VCSH can be expected across most of the
local terminals. Afternoon convection is expected in the afternoon,
causing VCTS at TJMZ and TJPS, possibly at TJSJ and TJBQ as well.
However, TEMPO MVFR conds may be observed at TJMZ at some point
between 05/17Z and 05/21Z. Winds will be from the east at 10-15KT
with occasional gusts and sea breeze variations.
MARINE...Seas of 3 to 5 feet with winds of 10 to 20 knots are
expected across the regional waters. Therefore, due to the higher
winds, small craft operators should exercise caution. By tonight,
an increase in shower and thunderstorm activity is expected across
the regional waters, especially the Caribbean waters, as a
tropical wave approaches. A low to moderate risk of rip currents
will continue across the local beaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 87 77 88 77 / 30 30 20 20
STT 89 80 89 79 / 30 30 10 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&
SHORT TERM...TW
LONG TERM....GL
Hazardous weather outlook, Aug 5, 5:46 AM AST, 10 hours 9 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
532 AM AST domingo 5 de agosto de 2018
AMZ710>745-PRZ001>013-061000-
San Juan y Vecindad-Noreste-Sureste- Este Interior- Norte Central-
Interior Central-Ponce y Vecindad- Noroeste- Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra- Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y Caribe-
532 AM AST domingo 5 de agosto de 2018
Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.
.Dia Uno...Hoy y esta noche
.Tronadas...Existe la posibilidad de tronadas con lluvia fuerte y
vientos en rafaga breves a traves de sectores del oeste y suroeste
de PR.
.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
urbanas y de riachuelos.
.Vientos...Se esperan vientos sostenidos en exceso de 20 MPH a
traves de las aguas del Caribe y las aguas costeras locales.
.Olas...Se espera oleaje picado de hasta 5 pies a traves de las
aguas mar afuera del del Atlantico y el Caribe asi como los pasajes
locales.
.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte y algunas del sureste y suroeste.
Algunas playas de Vieques y Culebra tambien cuentan con un riesgo
moderado.
.Dias dos a siete...lunes a sabado
La onda tropical y la baja presion en la altura que se espera se
acerquen al area para hoy deben permanecer hasta el lunes. Esto
continuara causando aguaceros y tronadas a traves de las aguas
locales y posiblemente sobre sectores de Puerto Rico. Al menos
inundaciones urbanas y de riachuelas se deben esperar con esta
actividad.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.
AMZ715-725-VIZ001-002-061000-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
532 AM AST domingo 5 de agosto de 2018
Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.
.Dia Uno...Hoy y esta noche
.Viento...Se esperan vientos sostenidos en exceso de 20 MPH a traves
de las aguas locales y areas costeras.
.Oleaje...Se espera oleaje picado de hasta 5 pies a traves de las
aguas mar afuera del Atlantico y el Caribe asi como en los pasajes
locales.
.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas a traves de las playas del norte y este de Santa Cruz.
.Dias dos a siete...lunes a sabado
La onda tropical y la baja presion en la altura que se espera se
acerquen al area para hoy deben permanecer hasta el lunes. Esto
continuara causando aguaceros y tronadas a traves de las aguas
locales y posiblemente algunos de estos aguaceros pudieran alcanzar
las Islas Virgenes Americanas.
.Comunicado sobre informacion reportada por observadores...
No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Aug 5, 3:40 PM AST, 15 minutes before
Special Weather Statement
National Weather Service San Juan PR
340 PM AST SUN AUG 5 2018
PRZ007-009-052045-
Western Interior-Ponce and Vicinity-
340 PM AST SUN AUG 5 2018
...A STRONG THUNDERSTORM WILL AFFECT PONCE...UTUADO AND ADJUNTAS
MUNICIPALITIES...
At 339 PM AST, a strong thunderstorm was located over northern Ponce
and southern Adjuntas. The storm is nearly stationary over the
Cordillera Central.
.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
LAT...LON 1813 6674 1815 6675 1819 6671 1815 6666
TIME...MOT...LOC 1939Z 237DEG 0KT 1815 6670
Snell
Special weather statement, Aug 5, 3:49 PM AST, 6 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
340 PM AST domingo 5 de agosto de 2018
PRZ007-009-052045-
Oeste Interior-Ponce y Vecindad-
340 PM AST domingo 5 de agosto de 2018
...UNA TRONADA FUERTE AFECTARA LOS MUNICIPIOS DE PONCE...UTUADO Y
ADJUNTAS...
A las 3:39 PM AST, una tronada fuerte estaba localizada sobre el
norte de Ponce y el sur de Adjuntas. Esta tormenta estaba casi
estacionara sobre la Cordillera Central.
Vientos en exceso de 30 mph y granizo pequeno son posibles con esta
tronada.
Snell/ColonPagan
Hail, Adjuntas
- When
- August 5, 3:55 PM AST to 8:45 PM AST
- Where
- Adjuntas County, 2.67 mi SE of Adjuntas to 2.65 mi SE of Adjuntas
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 18.144, -66.720
Emergency managers called to report Penny Size Hail in the vicinity of Barrio Saltillo, southeast of the town.
Flood, San Juan
- When
- August 5, 11:45 PM AST to August 6, 1:45 AM AST
- Where
- San Juan County, 3.94 mi N of San Juan to 3.78 mi N of San Juan
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 18.437, -66.049
Urban flooding reported across Calle Rexach, Calle William and Calle Martino in Barrio Obrero.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 5 to 6, 20181 death · 23 injured · 6 events
- Hail and Damaging Winds in Mississippi, August 5 to 7, 2018$155,000 · 1 in hail · 8 events
- Damaging Wind and Lightning Strike in Florida, August 5, 2018$70,000 · 2 events
- Hail and Damaging Wind in Michigan, August 5, 2018$20,000 · 1 in hail · 4 events
- Damaging Winds in Kansas, August 5, 2018$17,000 · 78 kt wind · 3 events
- Tornado and Hail in Iowa, August 5, 2018EF0 · 11 events
- Hail and Damaging Winds in Colorado, August 5, 20182.75 in hail · 7 events
- Damaging Winds in Wyoming, August 5, 201868 kt wind · 6 events
- Flash Flood and Hail in Pennsylvania, August 5, 2018$3,000 · 1 in hail · 6 events
- Damaging Winds and Lightning Strike in Illinois, August 5, 2018$10,000 · 60 kt wind · 6 events
- Hail and Damaging Wind in Wisconsin, August 5, 20181 in hail · 4 events
- Hail and Damaging Winds in Iowa, August 5, 201870 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783372, 783420.